Colorado, 2017Winter Storm in Colorado, April 1, 2017
April 1, 2017 · NWS PUB · 7 events in 7 counties and zones
A potent weather system produced snow, heavy at times, across portions of southern Colorado. Some of the higher reported snow totals included: 6 to 8 inches near Beulah and Rye (Pueblo County), Monument, Black Forest, and Air Force Academy (El Paso County), and 10 inches near Westcliffe (Custer County).
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent weather system produced snow, heavy at times, across portions of southern Colorado. Some of the higher reported snow totals included: 6 to 8 inches near Beulah and Rye (Pueblo County), Monument, Black Forest, and Air Force Academy (El Paso County), and 10 inches near Westcliffe (Custer County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 31, 10:29 PM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 31, 10:29 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1129 PM MDT Fri Mar 31 2017
.UPDATE...
Issued at 943 PM MDT Fri Mar 31 2017
Based on latest guidance, have cut back on snowfall amounts for
the greater Pikes Peak areas. I changed the winter storms warning
for N El Paso county to a winter weather advisory. The rest of the
fcst looks good. Very heavy snow has been reported in the Wet Mtn
Valley (~3"/hr snowfall amounts). \/Hodanish
&&
.SHORT TERM...(This evening through Saturday)
Issued at 240 PM MDT Fri Mar 31 2017
An upper level low will track over AZ tonight and is expected to be
over the central portion of the western NM border by 12Z. The low
then only moves a little eastward through the day Sat.
For tonight, pcpn will be widespread across southeast and south
central CO. The NAM has deep easterly flow until a bit past
midnight acrs eastern CO, and then becomes more north to northeast.
The GFS has stronger deep easterly flow thru midnight and then the
sfc winds become more northerly, and keeps the mid-level flow more
easterly for a bit longer than the NAM, into Sat morning. Also,
temps are now expected to be a little colder than the previous
forecast. There is still a bit of uncertainty as to how much
snowfall some areas, given model differences. There will be the
potential for heavy wet snow this evening and into late tonight
along the eastern slopes and nearby lower elevations. So for
tonight, the areas that will have the best chances of seeing the
highest snow accumulations will be along the eastern mtns and the I-
25 corridor (especially the northern half of El Paso county and
Huerfano and western Las Animas counties). The deep easterly flow
will also likely allow snow to spill over into the San Luis Valley,
with eastern and northern portions of the valley likely seeing
several inches. The easterly flow will also be favorable for
Fremont and Chaffee counties.
On Saturday, pcpn should start to decrease over western locations in
the mid to late morning hours. Over eastern areas chances should
also decrease some, and as temps warm at the lower elevations, pcpn
will change over to rain. The forecast models show the continuation
of pcpn along the eastern mountains thru the day, with some
additional snow accumulations.
.LONG TERM...(Saturday night through Friday)
Issued at 240 PM MDT Fri Mar 31 2017
There is much better agreement between all the models in regards
to the next upper level storm system to move across Colorado
Monday into Tuesday. The main issue has been model run to run
consistency, or lack thereof. So while the models are in good
agreement, would like to see multiple runs showing the same
solution for higher confidence.
Saturday night through Sunday...a strong upper level storm system
will eject out of New Mexico and into western Kansas Saturday
night and pull away from the area on Sunday. Moderate to heavy
precipitation will likely be falling over the Southern Sangre de
Cristo Mountains, east into the southern I-25 corridor during the
evening hours. Additional snow accumulations of 1 to 3 inches may
be possible through the evening. This area of precipitation will
shift southeast and clear the area later in the night. Over the
Plains, showers will likely continue through the evening and
dissipate through the overnight hours. Dry conditions are expected
by Sunday morning across the region. Flat high pressure will
quickly move in behind the upper low with generally clear skies
and warming temperatures through Sunday afternoon. Highs in the
50s to lower 60s are possible across the Plains. Expect a dry
Sunday for most of the area, with the exception of the Central
Mountains where an isolated snow shower will be possible through
the day.
Monday into Tuesday...as mentioned above, the next upper level
storm system is forecast to move across the area Monday into
Tuesday. Currently, the NAM, GFS and ECMWF have come into line
with a storm track across northern New Mexico into Central Kansas.
There has been little run to run consistency for any of the
models. The GFS and ECMWF both had an open wave moving across
Wyoming with yesterdays solutions. So there is still a lot of
uncertainty in regards to how this system will develop and track.
With the current runs, there are several things we will have to
look out for. One will thunderstorms across the Plains Monday
afternoon. Instability is weak but there would be a boundary in
place that may spark convection during the afternoon hours. At
this point, it does not look severe. Precipitation chances will
increase across all of the region Monday night into Tuesday.
Temperatures progged with this storm are much cooler than the
current storm (-5C currently, -12C for Tuesday). This would mean
better chances for snow across the whole region. In turn, we would
also have to work about colder overnight lows in the 20s and
sensitive vegetation. The GFS also brings another very strong cold
front south Tuesday morning. Very strong winds, 40G60+mph, would
not be out of the question behind the front. So this storm has the
potential to be very impactful, especially late Monday night into
Tuesday afternoon across all of southern Colorado. Confidence will
grow with more model run to run consistency.
Wednesday through Friday...the upper level storm system is
forecast to move east Wednesday with broad northerly upper level
flow across Colorado through the end of the week. Temperatures
will warm slightly with 50s and 60s across the Plains. Generally
dry conditions will prevail with perhaps a few light snow showers
over the mountains each afternoon and evening given the orographic
flow. Mozley
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1125 PM MDT Fri Mar 31 2017
KALS...
A few passing snow showers will be possible but for the most part
believe KALS will see VFR during the next 24h. Winds will be
light.
KPUB and KCOS...
LOW cigs will predominate through the next 24h as upper low moves
to the south of the region keeping upslope conditions in place.
bands of snow tonight and rain/snow tomorrow will occur reducing
vis at times. We will not clear out for good until Sunday late
morning or early afternoon.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon MDT Saturday for COZ087-088.
Winter Storm Warning until 6 PM MDT Saturday for COZ072>076-
078>082.
Winter Weather Advisory until noon MDT Saturday for COZ058-
060>063-065-066-068-069-077-083-085-086.
Winter Weather Advisory until 6 PM MDT Saturday for COZ084.
&&
UPDATE...HODANISH
SHORT TERM...28
LONG TERM...MOZLEY
AVIATION...HODANISH
Hazardous weather outlook, Mar 31, 2:50 PM MST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
350 PM MDT Fri Mar 31 2017
COZ058>089-093>099-012200-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre De Cristo Mountains Above 11000 Ft-
Northwestern Fremont County Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
350 PM MDT Fri Mar 31 2017
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
A moist spring storm will move into southern Colorado through tonight.
It will bring widespread precipitation to the area. Areas above
4000 feet will see mainly snow with this event. Areas below 4000
feet will see rain mixed with wet snow at times tonight.
Teller County, El Paso County and the eastern mountains including
Pikes Peak, the Rampart Range, the Palmer Divide, the Sangre Cristo
Mountains, the Wet Mountains, and the Wet Mountain Valley will
likely see the most snow from this storm. Mountains and lower
elevation areas next these areas could also see some significant
snowfall but amounts will generally be less. For elevations below
4000 feet, there could be some local accumulations of an inch or
2 mainly on grassy areas.
Snow will also fall over the Continental Divide through tonight.
One or two lightning strikes are also possible out west with
convective cells. Several inches of snowfall are possible tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The upper low pressure system will cross New Mexico on Saturday
and lift into the Central Plains by Sunday. Periods of moderate to
heavy rainfall are expected through the day. The heaviest snowfall
is expected over the Palmer Divide, El Paso and Teller Counties,
the Sangre de Cristo and Wet Mountains, south into the southern
Interstate 25 corridor. Mountain areas will see up to 12 inches
with locally higher amounts on the peaks. Lower elevations will
see 4 or more inches. Travel will be hazardous Saturday morning up
and down the Interstate 25 corridor due to snow packed roads and
poor visibility. Out west, periods of light to moderate snow will
continue Saturday morning before dissipating during the afternoon.
Several inches are possible along the Continental Divide, down
into northern portions of the San Luis Valley. Expect snow to come
to an end across the region Saturday evening.
Another upper level storm system is forecast to move across
Colorado Monday into Tuesday. The track of this storm has changed
over the past 24 hours and would bring greater impacts to the
region. A few thunderstorms may be possible Monday afternoon
across the Plains. A very strong cold front will arrive by Tuesday
morning. Forecast winds with this front could be quite strong,
with gusts 40 to 60 mph possible. In addition, another round of
snow is expected behind the front across much of the area. There
is a high degree of uncertainty with this storm at this time, and
there could be many changes over the next couple of days.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
likely through tonight across all of southern Colorado.
88/88
In the hours before
Local storm report, Mar 31, 6:01 PM MST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
701 PM MDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM SNOW 5 W WESTCLIFFE 38.13N 105.56W
03/31/2017 M2.0 INCH CUSTER CO TRAINED SPOTTER
FELL IN THE PAST 2 HOURS.
&&
NWS PUEBLO CO
IRIS SYSTEMLocal storm report, Mar 31, 7:20 PM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
820 PM MDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM SNOW 5 W WESTCLIFFE 38.13N 105.56W
03/31/2017 M5.0 INCH CUSTER CO TRAINED SPOTTER
3 INCHES OVER THE PAST 1.25 HOURS.
&&
NWS PUEBLO CO
IRIS SYSTEMLocal storm report, Mar 31, 10:34 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1134 PM MDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 PM SNOW 4 N FLORISSANT 39.00N 105.30W
03/31/2017 M2.0 INCH TELLER CO TRAINED SPOTTER
.
&&
NWS PUEBLO CO
IRIS SYSTEMWinter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- April 1, 12:00 AM MST to 3:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- April 1, 12:00 AM MST to 3:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- April 1, 12:00 AM MST to 3:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- April 1, 12:00 AM MST to 3:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft
- When
- April 1, 12:00 AM MST to 3:00 PM MST
- Where
- Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Between 8500 and 10000 Ft
- When
- April 1, 12:00 AM MST to 3:00 PM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Above 10000 Ft
- When
- April 1, 12:00 AM MST to 3:00 PM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, April 1 to 2, 2017$2.2 million · EF0 · 49 events
- Flooding in Washington, April 1 to 30, 2017$5.5 million · 2 events
- Debris Flows and Flooding in Washington, April 1 to 15, 2017$2.3 million · 4 events
- Flooding in Idaho, April 1 to 30, 2017$1.5 million · 2 events
- Winter Storm and Winter Weather in Vermont, April 1, 2017$145,000 · 16 events
- Flood in Idaho, April 1 to 7, 2017$250,000 · 1 event
- Flooding in North Dakota, April 1 to 5, 2017$150,000 · 3 events
- Hail and Damaging Winds in Texas, April 1 to 2, 2017$55,000 · 1.75 in hail · 21 events
- Flood in Idaho, April 1 to 5, 2017$100,000 · 1 event
- Drought in Georgia, April 1 to 30, 201726 events
- Drought in Oklahoma, April 1 to 11, 201722 events
- Drought in Oklahoma, April 1 to 25, 201721 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683941, 683942, 683944, 683945, 683946, 683948, 683949.